Do I Need Rehab to Quit Percocet?

Last Editorial Review: 9/15/2017

Ask the experts

How do I withdraw from Percocet?

Doctor's response

Percocet is a combination of oxycodone and acetaminophen. Oxycodone is a Schedule II opioid and can lead to physical dependence. It is very likely that if you abruptly stop taking Percocet ("go cold turkey") that you might have withdrawal symptoms, including flu-like symptoms, bone ache, tremors, goose bumps and diarrhea. While withdrawal from opioids is not fatal, it is also not pleasant. To avoid withdrawal symptoms, you should consult with the physician who prescribed the Percocet to discuss what options you have to taper off of it. These would include a gradual tapering (reduction in the dosage), entering a detoxification facility, or switching to a medication like Suboxone to wean off the medication.

If you have been using the Percocet recreationally rather than for a medical purpose, you should consult with either an Addictionologist or your personal physician on how best to deal with the addiction issues. Suboxone was specifically developed to allow for office-based treatment of opioid dependence. It is most effective if combined with counseling, including Alcoholics Anonymous (AA) or Narcotics Anonymous (NA).

Health Solutions From Our Sponsors

References
Medically reviewed by John A. Daller, MD; American Board of Surgery with subspecialty certification in surgical critical care

REFERENCE:

"Overview of the treatment of chronic non-cancer pain"
UpToDate.com
CONTINUE SCROLLING OR CLICK HERE